Wisconsin, 2016

Cold in Wisconsin, February 4, 2016

February 4, 2016 · NWS MKX · 1 event in 1 county or zone

Hypothermia was a significant factor in the death of a woman who went missing for several days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Hypothermia was a significant factor in the death of a woman who went missing for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 4, 3:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 4, 3:33 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
333 AM CST THU FEB 4 2016

.TODAY AND TONIGHT... FORECAST CONFIDENCE HIGH.

VERY LIGHT SNOW/FLURRIES EARLY THIS MORNING UNDER THE LOW CLOUD
COVER DUE TO 925-850 MB COLD AIR ADVECTION PRODUCING LOW-LEVEL
INSTABILITY...WITH MODERATELY STEEP LAPSE RATES FROM THE SURFACE TO
900 MB...AND WEAK FRONTOGENETIC RESPONSE ON THE LEADING EDGE OF THE
COLD POOL. TOP OF THE CLOUD LAYER IS REACHING THE DENDRITE GROWTH
ZONE PRODUCING THE SNOWFLAKES. THE VERY LIGHT SNOW WILL END FROM
WEST TO EAST WITH PASSAGE OF THE FORCING TO THE EAST OF THE AREA
AROUND 12Z.

WILL SEE SOME SUN AS LOW CLOUD DECK EXPECTED TO EXIT BY LATE MORNING
AS SURFACE RIDGE BUILDS IN. THEN MID-CLOUDS ON THE INCREASE AHEAD OF
THE NEXT WAVE. WARM AIR ADVECTION AHEAD OF THIS WAVE SLOWLY RAISES
925-850 MB TEMPERATURES THROUGH THE AFTERNOON...THAT ALONG WITH THE
PERIOD OF SUNSHINE WILL BRING HIGHS IN THE MID 20S...WITH UPPER 20S
IN THE FAR SOUTH AND EAST.

FORCING WITH THIS NEXT WAVE FOCUSES ON CENTRAL AND NORTHERN
WISCONSIN AS IT MOVES THROUGH IN THE LATE AFTERNOON/EVENING. WILL
LIMIT CHANCE POPS TO THE FAR NORTHERN COUNTIES AND ONLY BRING THE
SLIGHT CHANCE POPS DOWN TOT HE I-94 CORRIDOR.

ANY LIGHT SNOW/FLURRIES WILL END BY 06Z WITH PASSAGE OF TROUGH AS
SHORT WAVE RIDGING BUILDS IN. WEAK COLD AIR ADVECTION AND CLOUDS
LINGERING INTO THE OVERNIGHT WILL KEEP LOWS IN THE TEENS.

.FRIDAY...FORECAST CONFIDENCE...HIGH

IT WILL LIKELY BE DRY THROUGH THE DAYTIME HOURS FRIDAY UNDER HIGH
PRESSURE. MID AND HIGH LEVEL CLOUDS WILL BE ON THE INCREASE
THROUGH THE DAY AHEAD OF AN APPROACHING SHORTWAVE. SHOULD SEE NEAR
NORMAL HIGH TEMPS.

.FRIDAY EVENING THROUGH SATURDAY...FORECAST CONFIDENCE...MEDIUM

THE SHORTWAVE IS PROGGED TO SLIDE THROUGH FRIDAY EVENING AND
OVERNIGHT...BRINGING A CHANCE FOR LIGHT SNOW. FORCING AND MOISTURE
ARE NOT IMPRESSIVE...SO TOTALS GENERALLY LOOK TO BE HALF AN INCH
OR LESS.

FLURRIES MAY LINGER INTO SATURDAY MORNING...WITH DRY CONDITIONS
LIKELY RETURNING IN THE AFTERNOON AS THE NORTHERN FRINGE OF HIGH
PRESSURE NOSES INTO SOUTHERN WISCONSIN. SHOULD SEE TEMPS A BIT
ABOVE NORMAL WITH HIGHS SATURDAY IN THE LOW TO MID 30S.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE...MEDIUM

A SHORTWAVE IS PROGGED TO MOVE THROUGH SUNDAY AHEAD OF AN UPPER
LOW WHICH IS EXPECTED TO MOVE OVERHEAD BY MONDAY MORNING. THIS
SETUP SHOULD BRING SNOW CHANCES BOTH SUNDAY AND MONDAY. COULD SEE
A MIX WITH RAIN SUNDAY IF THE MILDER ECMWF SOLUTION VERIFIES.
GENERALLY LOOKS LIKE 2 DAY TOTALS OF AROUND 1 TO 3 INCHES WOULD
BE POSSIBLE GIVEN THE CURRENT MODEL OUTPUT. CERTAINLY A LOT OF
TIME FOR THE DETAILS OF THIS SYSTEM TO CHANGE THOUGH.

ABOVE NORMAL TEMPS SUNDAY ARE FORECAST TO RETURN TO AROUND NORMAL
FOR MONDAY.

.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

COULD SEE A LITTLE SNOW LINGER INTO TUESDAY MORNING AS THE UPPER
LOW SLOWLY PULLS AWAY...WITH DRY WEATHER THEN EXPECTED WEDNESDAY
AS HIGH PRESSURE SLIDES BY TO THE SOUTH. BELOW NORMAL TEMPS ARE
LIKELY TUE AND WED.

&&

.AVIATION/12Z TAFS/...

INSTABILITY FROM COLD AIR MOVING INTO THE REGION PRODUCING VERY
LIGHT SNOW/FLURRIES EARLY THIS MORNING UNDER THE MVFR CLOUD DECK.
THIS INSTABILITY AND FORCING WILL EXIT EAST OF THE AREA BETWEEN 12Z
AND 13Z WITH NO ACCUMULATIONS. WHILE THE LOW CLOUDS HAVE CLEARED
WESTERN SECTIONS OF THE FORECAST AREA CURRENT TIMING OF BACK EDGE ON
SATELLITE IMAGERY HAS IT CLEARING KUES BETWEEN 14Z AND 15Z...KENW
AROUND 1530Z AND KMKE AROUND 16Z.

NEXT SHORT WAVE BRINGS MID-LEVEL CLOUDS INTO THE AREA LATE AFTERNOON
AND EVENING. THE BETTER CHANCES FOR LIGHT SNOW WITH THIS FEATURE
WILL STAY NORTH OF MSN...UES AND MKE LATE THIS AFTERNOON THROUGH THE
EVENING. IF THESE TAF SITES SEE ANY LIGHT SNOW AT ALL...NO
ACCUMULATIONS ARE EXPECTED. VFR CONDITIONS ARE EXPECTED THROUGH THE
END OF THE FORECAST.

&&

.MARINE...

LIGHT WEST WINDS THIS MORNING WILL TURN SOUTHWEST AS THE FIRST IN A
SERIES OF LOW PRESSURE SYSTEMS WILL PASS TO THE NORTH OF THE
NEARSHORE WATERS. WINDS WILL APPROACH BUT REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA AT TIMES FROM TODAY THROUGH SATURDAY.

THE NEXT CHANCE FOR ADVISORY CONDITIONS WILL BE SUNDAY AND SUNDAY
NIGHT FOR BRISK SOUTHEAST WINDS TURNING WEST AS A STRONGER LOW MOVES
ACROSS THE NORTHERN GREAT LAKES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...REM
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, Feb 4, 4:09 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
409 AM CST THU FEB 4 2016

WIZ046-047-051-052-056>060-062>072-051200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
409 AM CST THU FEB 4 2016

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-051200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
409 AM CST THU FEB 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS WILL APPROACH SMALL CRAFT LEVELS AT TIMES FROM SUNDAY
THROUGH WEDNESDAY AS A LOW PRESSURE SYSTEM APPROACHES AND THEN
SLOWLY CROSSES THE WESTERN GREAT LAKES REGION.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbia

When
February 4, 7:00 AM CST to 5:00 PM CST
Where
Columbia forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

A missing rural Portage woman was found dead near a frozen stream. She had been missing since Jan. 28th. The Columbia County Medical Examiner's office reported Hypothermia was a major factor in her death with alcohol a contributing factor. Low temperatures the morning of Jan. 29th were in the single digits Fahrenheit. Otherwise temperatures ranged from the 20s to the 40s during the remainder of time she was missing.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Columbia2016-02-0462FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614449.